Texas, 2019

Hail and Damaging Wind in Texas, September 28, 2019

September 28, 2019 · NWS AMA · 2 events in 2 counties and zones

Thunderstorms developed during the afternoon along a stationary frontal boundary which extended from the southwest Texas Panhandle to the northeast Texas Panhandle. Hail and strong winds were reported in the northeast Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed during the afternoon along a stationary frontal boundary which extended from the southwest Texas Panhandle to the northeast Texas Panhandle. Hail and strong winds were reported in the northeast Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 28, 1:29 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 28, 1:29 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
229 PM CDT Sat Sep 28 2019

.SHORT TERM...

A stationary, and rapidly weakening, frontal boundary is noted on
surface observations this afternoon from Deaf Smith County
northeast across norther Potter County and east to the
Wheeler/Hemphill County line. In addition, a cumulus field is
showing signs of increasing in the southwest Texas Panhandle,
where convective initiation is possible in the next few hours.
Observed Skew-T from AMA suggests that convective initiation would
occur when temperatures reach the mid 80s, and most surface
observations suggest that we are a few hours away from reaching
that point. Further upstream of the region in eastern New Mexico
and west Texas, further cumulus fields are also showing up on
visible satellite. In short, this is all setting the stage for
what could be an active afternoon and evening across the combined
Panhandles.

Assessing the synoptic scale features, a potent 541 dm upper low
is located over southern Washington state with a strong 594 dm
upper high in the eastern Gulf of Mexico. Between these two
features is an upper level southwesterly flow set up over the
Texas and Oklahoma Panhandles, which is evident from H7 and above
on the recent sounding. A passing shortwave trof has left
confluent flow aloft over the region, but this feature is moving
quickly enough that another disturbance behind it is timed out to
replace it in the next few hours (bringing diffluent flow aloft).
At the surface, observations are showing southerly winds south of
the aforementioned frontal boundary aiding in dew points reaching
into the mid 50s to lower 60s across portions of the southern
Texas Panhandle. This points to appreciable wind shear with a
veer-back-veer profile.

Looking at the mesoscale parameters for today, an increasing
instability axis is noted from the western Big Bend of Texas
northward into eastern New Mexico turning northeast into Amarillo.
Though values are not overly impressive in our area at this time,
the fact that we are already seeing upwards of 2k+ J/kg of SBCAPE
points to the instability that is available upstream of us.
Helicity values from 0-1km have started to increase to around
100-150 m2/s2 to our south, and the winds which are helping create
those values are expected to advect in our general direction.
Forecast sounding profiles from various hi-res models are showing
that LCL heights will not rise too much this afternoon, presently
progged to be about 1000 to 1250 meters, which is marginally
favorable for a low-end tornado threat. Sounding profiles further
show a moist boundary layer from H6 to H8, with drier air above
it, normally suggestive of thunderstorms that could produce wet
microbursts. The hail threat is also marginal, though mostly due
to the fact that there is a moist profile for which hail stones
could fall through and increase melting potential. All of these
factors taken together are bringing concerns for strong to severe
thunderstorms this afternoon, with damaging wind gusts, hail and
an isolated tornado being the hazards. Forward progression of
storms may also be slow enough (around 20 to 30 MPH) which, when
coupled with climatologically high precipitable water values of
1.2 to 1.5 inches, thunderstorms could be efficient rain producers
bringing a localized flooding threat.

Bieda

&&

.LONG TERM...

Highlights continue to show a strong signal for heavy rainfall
across the region, along with the chance for strong to severe
storms, but heavy rainfall may end up being the bigger impact.
Still a little too early to start talking exact locations of heavy
rainfall, but there is increasing confidence for parts of the
region to see this come to fruition, including the combined
Panhandles. Temperatures will start above normal for this time of
year, but edge closer to normal as each day passes.

Severe weather will be conditional on Sunday but certainly a few
thunderstorms are possible. Forecast soundings are depicting a
strong cap in place across the area early in the day, but it
appears to break down early afternoon. We are lacking moisture in
the early part of the day, but we do get a surge in moisture late
afternoon to early evening. This will be the best time for
thunderstorm Sunday.

As we head into Sunday, the upper levels will be noted by two
distinct features which will play a large part on our continued
stream of moisture. Strong upper level low will be situated over
the Pacific Northwest, while a strong high will be located over
southeastern CONUS. Both of these features will battle it out for
several days, and neither may overcome the other for several
days. Uncertainty remains with how long this pattern will hold up.
If the two features maintain, this will result in an abundant
amount of moisture from the Gulf and the Pacific for several days.
By the end of the work week the models begin to diverge from one
another and see some signal for the moisture to push east of the
area. Monday starts the persistent pattern of moisture pulling in
over the Panhandles, with heavy rainfall chances increasing
significantly by Tuesday. Precipitable water values will be near
to well above the 90th percentile through middle of next week.
Will likely be near or perhaps daily maxima during at least some
portion of next week. With ample moisture in place and shortwaves
kicking out vorticity maxima over the Panhandles we should see
several days of rainfall chances. Upper level H3 jet may provide
some ageostrophic circulations with the right entrance region
providing vertical lift as well. Weak lapse rates combined with
hodographs that look chaotic in the vertical wind profile or
linear would suggest ordinary cells/pulse storms and/or
multicells. Both of which could lead to efficient rain produces,
especially in linear convection or training/back building
develops. Little too early to start talking about storm mode, but
everything is starting to line up for a strong signal of heavy
rainfall through at least the middle of next week. The European,
Canadian, and GFS are all hinting at this signal for heavy
rainfall in the extended. That said, there is increasing
confidence for the Panhandles to be under this threat of heavy
rainfall. Severe weather looks to be on the low side as lapse
rates yield very low instability across the region through next
week. We may need to start highlighting the flood threat with some
sort of watch in the coming days.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  84  66  81  66 /  40  30  30  30  40
Beaver OK                  67  88  69  89  69 /  40  20  10  20  30
Boise City OK              62  88  62  85  61 /  20  20  20  20  40
Borger TX                  68  89  70  87  69 /  40  20  20  30  40
Boys Ranch TX              65  88  67  85  66 /  40  20  30  40  50
Canyon TX                  65  83  66  80  65 /  40  30  30  30  40
Clarendon TX               69  83  69  82  69 /  40  30  20  30  30
Dalhart TX                 62  88  63  85  60 /  30  30  30  40  60
Guymon OK                  65  89  66  87  64 /  40  20  20  20  40
Hereford TX                65  85  66  82  65 /  40  30  30  40  50
Lipscomb TX                69  87  71  88  69 /  40  20  20  20  30
Pampa TX                   67  85  68  84  67 /  40  30  20  20  30
Shamrock TX                70  85  68  84  69 /  40  30  20  20  20
Wellington TX              70  86  68  85  69 /  40  30  20  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Sep 28, 1:33 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
233 PM CDT Sat Sep 28 2019

OKZ001>003-TXZ001>020-317-290745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
233 PM CDT Sat Sep 28 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will be possible today and tonight. Some of
these storms may be strong to severe, with hail, damaging winds,
heavy rainfall, and an isolated tornado or two.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Texas and Oklahoma
Panhandles Sunday through Friday. Some storms may become strong
during this time period, with gusty winds and small hail the
primary hazards. In addition, storms will be capable of producing
heavy rainfall, which may result in flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 28, 3:00 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
400 PM CDT Sat Sep 28 2019

TXZ005-282145-
Lipscomb TX-
400 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIPSCOMB COUNTY UNTIL 445
PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Lipscomb, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lipscomb, Follett and Darrouzett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10017 3609 10039 3650 10035 3645 10002
TIME...MOT...LOC 2100Z 190DEG 21KT 3616 10027

Bieda
Special weather statement, Sep 28, 3:43 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Sat Sep 28 2019

OKZ003-TXZ005-282215-
Beaver OK-Lipscomb TX-
443 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Follett, or 12 miles northeast of Lipscomb, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Follett and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3625 10006 3632 10026 3664 10016 3659 10000
      3633 10000
TIME...MOT...LOC 2143Z 202DEG 19KT 3637 10013

Bieda
Special weather statement, Sep 28, 3:55 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
455 PM CDT Sat Sep 28 2019

TXZ004-009-282230-
Ochiltree TX-Roberts TX-
455 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND SOUTHERN
OCHILTREE COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Waka, or 13 miles southeast of Spearman, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Perryton and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3597 10098 3608 10109 3615 10109 3638 10079
      3617 10059
TIME...MOT...LOC 2155Z 232DEG 24KT 3610 10098

Bieda
Special weather statement, Sep 28, 4:24 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
524 PM CDT Sat Sep 28 2019

TXZ004-005-009-282300-
Ochiltree TX-Roberts TX-Lipscomb TX-
524 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIPSCOMB...
NORTHEASTERN ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL 600 PM
CDT...

At 524 PM CDT, trained weather spotters reported a strong
thunderstorm 6 miles southwest of Wolf Creek Park, or 15 miles south
of Perryton, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3602 10074 3609 10087 3622 10094 3648 10067
      3623 10031
TIME...MOT...LOC 2224Z 227DEG 22KT 3618 10075

Bieda
Special weather statement, Sep 28, 4:52 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
552 PM CDT Sat Sep 28 2019

TXZ013-018-019-282315-
Donley TX-Carson TX-Armstrong TX-
552 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON AND NORTHWESTERN DONLEY COUNTIES UNTIL 615 PM
CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goodnight, or 11 miles southeast of Claude, moving north at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Groom and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3489 10132 3526 10131 3521 10109 3518 10108
      3518 10096 3516 10086 3485 10115
TIME...MOT...LOC 2252Z 199DEG 31KT 3503 10117

Bieda

The radar

The Amarillo radar (KAMA), 156 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
September 28, 4:56 PM CST
Where
Lipscomb County, 13.13 mi S of Booker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.260, -100.530

Thunderstorm Wind, Roberts

When
September 28, 5:52 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.690, -100.640

A large tree branch 4 to 6 inches in diameter was blown down. In addition, the roof was blown off a barn. This damage occurred in the southwest part of Miami.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856731, 856732.